Opioid Overdose Prevention
Where to Get Narcan
Narcan (the brand name for naloxone) is a medication that reverses opioid overdoses. Just like knowing CPR, carrying and administering Narcan can potentially save a life. The City and County of Broomfield is providing Narcan at no cost to help prevent fatal opioid overdoses in our community. Residents can pick up Narcan easily and anonymously. Whether you're a family member of someone who uses opioids, someone who uses substances at parties, or someone who wants to have it just in case, you can pick up Narcan for free at the below locations - no questions asked.
Location: Pick up at the Information Desks at the Broomfield Library at 3 Community Park Rd, Broomfield.
Hours: Anytime the library is open: Monday - Thursday 9 a.m. - 9 p.m., Friday and Saturday 9 a.m. - 5 p.m., and Sunday 1 - 5 p.m.
Additional Information: You will receive an educational handout with your Narcan.
Broomfield Municipal Courts
Location: Broomfield Combined Court at 17 Descombes Dr, Broomfield
Hours: Monday - Friday 7:30 a.m. - 4:30 p.m.
Additional Information: You will receive an educational handout with your Narcan. In order to enter the building, you will need to go through a metal detector. Locate or ask for the Community Navigator's office. After you go through the metal detector, turn right and proceed to the end of the hall toward Municipal Courts to find the Community Navigator's office. You do not need to provide identification and you will not be asked why you are at the Courts building.
For a list of additional locations that you can access naloxone, including pharmacies and The Refuge, visit StopTheClockColorado.org.
Opioids are a class of drugs that are considered to be highly addictive. They can be prescribed for pain (like methadone, oxycodone - Oxycontin, hydrocodone - Vicodin, and morphine), or they can be illicit drugs for non-medical use prohibited by law (heroin, or mixed into ecstasy or cocaine).
Opioids bind with opioid receptors in the brain to:
- Relieve pain
- Relieve withdrawal
- Produce feelings of mental and/or physical comfort
- Cause side effects such as constipation, drowsiness, and respiratory depression, which can cause the heart to stop
Fentanyl is a highly potent, fast-acting synthetic opioid. Fentanyl can be 50 times stronger than heroin and 100 times stronger than morphine. There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
However, most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
The regular non-medical use, prolonged use, misuse and use of opioids without medical supervision can lead to opioid dependence and other health problems. There is a misconception that opioid dependence, or addiction, can only happen with street drugs that contain opioids. However, opioid dependence can also occur with prescribed opioids.
Although overdose is more likely to happen in someone who has an opioid use disorder, anyone who uses opioids can experience an overdose. Taking too much of an opioid, or mixing opioids with other medications, drugs, or alcohol, can lead to overdose. Many times, opioids are laced in other illicit drugs, so the person may not even know they are taking an opioid at a level that they can overdose.
Opioid overdose is life-threatening and requires immediate emergency attention.
Call 911 immediately if a person exhibits ANY of the following symptoms:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
Narcan should always be carried and administered to someone suspected of experiencing an overdose.
Naloxone is a medication that reverses opioid overdoses by blocking opioid receptors, which prevents opioids from binding to them. Naloxone will have no impact if an overdose is not opioid related, and is not harmful to anyone who receives it that is not experiencing an opioid overdose.
Naloxone is available in the form of a nasal spray, as well as an intramuscular injectable form.
Negative side effects of using Naloxone are minimal (i.e. vomiting) and no potential for misuse or dependence. However, naloxone may put a person dependent on opioids into withdrawal, which can be a very painful and uncomfortable experience. You should always follow up with emergency care after using naloxone, since its effects are only temporary.
Harm reduction is a proactive and evidence-based approach to reduce the negative personal and public health impacts of behavior associated with alcohol and other substance use at both the individual and community levels. Harm reduction calls for the non-judgmental, non-coercive provision of services and resources to people who use drugs, and the communities in which they live, in order to assist them in reducing harm and have proven to prevent death, overdose, injury, and prevent substance misuse or disorder.
Harm Reduction services include: health education programs, access to sterile syringes, disposal of contaminated medical products, naloxone access, and ways to identify tampered illicit drugs, such as fentanyl-test strips.
If you or a loved one is interested in learning more about harm reduction, or could benefit from the services they offer, check out the below services:
- The Works Program with locations in Lafayette, Longmont, and Boulder
- Harm Reduction Action Center in Denver
- Natural Highs in Boulder, which is youth focused
- Points West Syringe Services Program in Lakewood
- Adams County Public Health Harm Reduction Services
- Harm Reduction Action Center - The Harm Reduction Action Center is Colorado’s largest public health agency that works specifically with people who inject drugs. HRAC serves a population that has long been stigmatized and underserved.
- High Rockies Harm Reduction - High Rockies Harm Reduction offers free, virtual Narcan trainings to anyone interested on the first Friday of every month. Register for the virtual training.
According to the Colorado Drug Overdose Dashboard, Broomfield has lost almost 100 residents to overdose deaths from 2010-2022, and 54 of these deaths were due to an opioid overdose. The majority of these deaths were among individuals under the age of 55. Emergency department visits involving opioid overdose have been increasing in recent years. From 2016-2020, there were 725 emergency department visits and hospital admissions for drug overdoses - 128 of these were for an overdose involving opioids. The number of emergency department visits for an overdose involving opioids rose steeping from 17 in 2019 to 28 in 2020. Learn more about recent trends in overdose deaths across the state from the Colorado Department of Public Health and Environment.
To find out more about what Broomfield is doing to address behavioral health - including prevention of overdose, read about the Behavioral Health Improvement Plan.
- Local treatment options for mental health and substance use
- CDC Preventing Overdose - strategies for preventing opioid overdose
- Colorado Department of Public Health and Environment - state level efforts to prevent overdose
- Colorado Consortium for Prescription Drug Abuse Prevention - resources for local partners across the state
- Stop Overdose - CDC website with facts on fentanyl, using naloxone and finding ways to recovery
- Do you want to promote opioid overdose resources in your community setting? Download and share these resources with your network: Opioid Overdose and Reversal handout and Free Narcan Distribution flyer.